Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 181, NWS Quad Cities, IA

September 22, 2000Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 22, 2000, 10:24 PM CDT for Warren County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 10:24 PM CDT (03:24 UTC)
Expired
Sep 22, 2000, 11:15 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 10:45 PM CDTThunderstorm WindCountywide, ILStraight line winds flattened several acres of corn throughout the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 230325
SVRMLI
ILC187-230415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1115 PM CDT

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER        
  ROSEVILLE...OR 13 MILES SOUTH OF MONMOUTH...MOVING EAST NORTHEAST 
  AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   LARCHLAND BY 1025 PM CDT.
   GREENBUSH BY 1030 PM CDT.
   BERWICK BY 1035 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF QUARTERS OR 1.25 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE 
COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR SOUTHEAST IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4079 9079 4063 9069 4079 9006 4102 9019

CROSBIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:55 PM CDT, 7 hours 29 minutes earlier.

Area forecast discussion, Sep 22, 2:55 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT FRI SEP 22 2000

LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW ACRS SOUTHWEST IA...WITH
MAIN WARM FRONT EXTENDING EAST-SOUTHEAST ACRS FAR SOUTHEAST IA INTO
WEST CENTRAL IL. ETA BEST IN HANDLING THESE POSITIONS...AS WELL AS
OTHER PARAMETERS SUCH AS RH AND PRECIP AND WILL FOLLOW GENERAL ETA/
MESOETA SOLUTIONS THRU FCST PERIODS. AS ELEVATED MCS MOVES OFF
NORTHEAST OF CWA...VIS SAT LOOPS INDICATING BREAKS IN CLOUD COVER
BUILDING ACRS SOUTH HALF OF CWA. SOME ATMOSPHERIC RECOVERY/
DESTABILIZATION TAKING PLACE ACRS THOSE AREAS WITH INSOLATION AND DPTS
CREEPING UP INTO THE 60S...BUT ENOUGH TO FUEL SVR STORMS LATER?

FEEL IT MAY...LOOKING AT MSAS LOOP AND LARGE PRESSURE FALLS FROM WEST
CENTRAL WI...EXTENDING SOUTH ACRS DVN CWA. LOCAL VAD WIND PROFILE
ALSO SHOWING STRONG LLVL SHEAR CONTINUING AS WELL. SFC LOW AND TRIPLE
POINT WILL LOOK TO PROPAGATE ACRS CENTRAL INTO THE NORTHEAST CWA THRU
06Z SAT...WITH MOST OF CWA IN LINE FOR ANOTHER ROUND OF CONVECTION. BEST
CAPES...BREACHING THE 1K J/KG MARK...ARE PROGGED ACRS THE SOUTHEAST CWA
FROM 00Z-06Z...AND FEEL MOST INTENSE/SVR THREAT WILL BE SOUTH OF WARM
FRNT ACRS SOUTHEAST THIRD OF CWA THIS EVENING. AFTER PASSAGE OF MAIN
VORT THIS AFTERNOON...UPPER SUPPORT WILL BE LACKING AND SOMEWHAT OF A
LIMITING FACTOR...ALTHOUGH SOME JET DYNAMICS WILL CONTINUE JUST TO THE
NORTH OF THE REGION. WEAK VORT NOW SEEN ON W/V IMAGERY PUSHING ACRS THE
NE PANHANDLE...WILL SHEAR JUST TO THE NORTH ACRS MN AND WI TONIGHT...
MAYBE PROVIDING A GLANCING SHOT OF UVV/S ACRS PORTIONS TO THE DVN CWA...
BUT NOT TIL LATE TONIGHT/SAT MORNING. WITH GOOD SFC-H85 THTA-E ADVECTION
CONTINUING ACRS EAST IA/NORTHWEST IL FOR FIRST HALF OF TONIGHT AND
POTENTIAL FOR MORE HEFTY STORMS...ADDITIONAL HEAVY RAIN IS POSSIBLE ACRS
MUCH OF THE CWA...AND WILL SERIOUSLY PONDER POSSIBLITIY OF A FLASH FLOOD
WATCH TONIGHT OVER AREAS THAT RECEIVED HEAVY RAIN THIS MORNING AND
AFTERNOON. TEMPERATURES WILL HOLD STEADY OR EVEN CONTINUE TO RISE
OVERNIGHT OVER EAST HALF OF CWA...UNTIL DROPPING OFF A BIT TOWARD 11Z OR
SO...FOR OVERNIGHT LOWS.

UPPER LEVEL FLOW WILL REMAIN WEST-SOUTHWEST ACRS AREA THROUGH AT LEAST
12Z SUN...AS L/W TROUGH OUT WEST TRIES TO PINCH OFF INTO A CUT-OFF
UPPER LOW OVER THE CENTRAL ROCKIES. MAIN SFC FRONT WILL GET ORIENTED
PARALLEL TO UPPER FLOW JUST TO THE EAST AND SOUTH OF THE CWA TONIGHT
AND SAT...AND THUS GET HUNG UP AND SLOW TO MOVE. LARGE SFC RIDGE
BUILDING OUT OF ALBERTA AND SASK. WILL EVENTUALLY SHUNT THE FRONT
FURTHER SOUTHEAST BY THE END OF THE WEEKEND. UNTIL THEN...H85
BAROCLINICITY/FRONT WILL SHIFT BACK SOUTH ACRS THE NORTHWEST CWA BY
12Z SAT...AND THEN CREEP SLOWLY SOUTHEAST ACRS THE REST OF THE CWA
THROUGH 12Z SUN AS FRONT GETS SLOWED BY WESTERLY UPPER FLOW. LLVL/H85
RH/S AND LMRH/S REMAIN HIGH ACRS THE CWA THROUGH AT LEAST 18Z SUN
BEFORE SOME LLVL DRYING FINALLY TAKE PLACE LATE SUN AFTERNOON/EVENING.
AS LLVL CAA KICKS IN ON SAT INTO JUICED ATMOSPHERE IN PLACE OVER EAST
IA/NW IL...AND LINGERING H85 FRONT AND SOME CONVERGENCE AS WELL...
WILL KEEP RAIN/DRIZZLE WORDING GOING ALL DAY. TEMPS SHOULD HOLD
STEADY...OR EVEN DROP OFF BY LATE AFTERNOON. PRECIP SHOULD END SAT NIGHT
...ALTHOUGH DRIZZLE MAY LINGER IN THE EVENING. CLOUD COVER WILL HELP
FROM TEMPS REALLY BOTTOMING OUT SAT NIGHT. CONFLUENT UPPER FLOW AND
SOME VORTS LOOK TO SHIFT ACRS IA ON SUNDAY...BUT BEST PRECIP THREAT BY
THEN WILL BE SOUTH OF CWA...ALTHOUGH ADDITIONAL DRIZZLE MAY FALL ACRS
SOUTHERN CWA THROUGH AT LEAST MIDDAY.

IN THE EXTENDED...MON-TUE-WED...MRF HAS COME AROUND CLOSER TO EUROPEAN
SOLUTION THIS RUN OF RIPPLING CLOSED UPPER LOW ALONG SOUTHERN PERIPHERY
OF HUDSON BAY POLAR VORTEX...ALTHOUGH MRF BIT FURTHER SOUTH AND MORE
PROGRESSIVE. STILL...AS THIS FEATURE SWEEPS ACRS THE MIDWEST ON MON AND
LLVL BAROCLINICITY SETS UP JUST SOUTH OF THE REGION...LOOKS LIKE COOL
OVER-RUNNING RAIN EVENT FOR FIRST DAY OF EXTENDED. BOTH EURO AND MRF
THEN MOVE PRECIP EAST OF CWA MON NIGHT AS ANOTHER CANADIAN SFC RIDGE
STARTS TO BUILD INTO THE UPPER MIDWEST. FEEL AND WRAP AROUND PRECIP
IN STRONG CYCLONIC FLOW ALOFT...WILL REMAIN NORTHEAST OF CWA CLOSER TO
BETTER CVA SUPPORT. WILL REMOVE TUE PRECIP CHANCE. WITH SOME INSOLATION
GETTING INTO THE CWA ON TUES...FMR MAY BE A BIT COOL...EVEN WITH SUCH
COOL H85 TEMPS PROGGED ACRS THE AREA. FELL TEMPS WILL AT LEAST CREEP UP
INTO THE LOWER 60S. TUE NIGHT COULD BE COLD ENOUGH FOR SOME FROST AS
FULL COOLING EFFECT WILL BE REALIZED AS SFC RIDGE CENTER SETTLES ACRS
THE AREA. WILL CONTINUE DRY TREND INTO WED AS SFC RIDGE SINKS TO THE
SOUTHEAST. SOME RETURN FLOW WARMING ON BACKSIDE...BUT AFTER SUCH A COOL
START TO DAY...WILL GO SIMILAR TO TUE HIGHS ON WED.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, Sep 22, 9:18 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0903 PM    MEMPHIS                   MO   .25 INCH HAIL
09/22/00   SCOTLAND                       PEA SIZED HAIL.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Special weather statement, Sep 22, 9:22 PM CDT, 1 hour 2 minutes before
IAZ089-ILZ001-002-025-026-230700-

URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT FRI SEP 22 2000

THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR
WARREN AND HENDERSON COUNTIES IN ILLINOIS AND FOR DES MOINES COUNTY IN IOWA
HAS BEEN ALLOWED TO EXPIRE.  IN ADDITION...THE ADVISORY THAT WAS IN
EFFECT FOR JO DAVIESS AND STEPHENSON COUNTIES IN ILLINOIS HAS BEEN
CANCELED.

RADAR INDICATES THAT...FOR NOW...THE HEAVIEST RAIN HAS MOVED EAST
INTO CENTRAL AND EASTERN ILLINOIS.  WIDESPREAD FLOODING OF STREETS
AND STREAMS DOES NOT APPEAR TO BE AN IMMEDIATE THREAT...AND
THEREFORE...THE URBAN AND SMALL STREAM FLOOD ADVISORIES ARE NO
LONGER IN EFFECT.

PARTS OF THE AREA HAVE RECEIVED 1 TO 2 INCHES OF RAIN...WITH A BAND
OF OVER 3 INCHES FROM BURLINGTON IOWA TO ROSEVILLE ILLINOIS...AND A
SECOND BAND ACROSS NORTHWEST ILLINOIS FROM STOCKTON TO CEDARVILLE TO
ROCKFORD. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
EARLY MORNING. IF THESE ADDITIONAL THUNDERSTORMS TRACK ACROSS THESE
SAME AREAS...THE THREAT OF FLOODING WILL RETURN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
STATEMENTS...PARTICULARLY IF YOU WILL BE VENTURING OUTSIDE TONIGHT.
Local storm report, Sep 22, 9:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    2 NE LOMAX                IL   .75 INCH HAIL
09/22/00   HENDERSON                      REPORTED BY STORM
                                          SPOTTER.

N
Special weather statement, Sep 22, 9:37 PM CDT, 47 minutes before
IAZ088-098-099-230530-

URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CDT FRI SEP 22 2000

AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES TO BE IN EFFECT
UNTIL 1230 AM CDT SATURDAY MORNING FOR LEE...HENRY AND VAN BUREN
COUNTIES IN SOUTHEAST IOWA.

AT 932 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES HEAVY
RAIN WAS CONTINUING TO FALL OVER THE ADVISORY AREA. DOPPLER RADAR
ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE LAST
TWO HOURS OVER NORTHERN VAN BUREN...FAR SOUTHERN HENRY AND NORTHERN
LEE COUNTIES.

ADDITIONAL THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF THE
ADVISORY AREA FOR THE NEXT 1 TO 2 HOURS...LEADING TO ADDITIONAL HIGH
RAINFALL RATES AND THE LIKELIHOOD OF MINOR FLOODING IN THE ADVISORY
AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4091 9136 4052 9138 4068 9216 4087 9215

CROSBIE
Local storm report, Sep 22, 10:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    STRONGHURST               IL   URBAN FLOODING
09/22/00   HENDERSON                      STREET FLOODING.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 22, 10:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    BIGGSVILLE                IL   .5 INCH HAIL
09/22/00   HENDERSON                      PEA SIZED HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:04 PM CDTSevere Thunderstorm WarningDVNHenderson56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.